Mississippi, 2012

Damaging Wind in Mississippi, April 2, 2012

April 2, 2012 · NWS LIX · 1 event in 1 county or zone

An upper low over the northern Gulf of Mexico aided in the development of severe thunderstorms over southern Mississippi during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper low over the northern Gulf of Mexico aided in the development of severe thunderstorms over southern Mississippi during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 2, 1:30 PM CST, 30 minutes earlier.

Area forecast discussion, Apr 2, 1:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
230 PM CDT MON APR 2 2012

.UPDATE...
UPDATED ZONES TO INCLUDE NEW SEVERE THUNDERSTORM WATCH NUMBER 128
NOW IN EFFECT WITH WS 126. ALTERED WEATHER WORDING TO ALIGN WITH
HAZARDS AND INCREASED POPS FOR CURRENT TRENDS. ZONES ALREADY SENT.

&&

.SYNOPSIS...
LARGE MCS IN RESPONSE TO SMALL CUT-OFF LOW OVER EXTREME SOUTHEAST
TEXAS THIS MORNING BEING DRAWN NORTHWARD BY ADVANCING LARGER
TROUGH SYSTEM MOVING OUT OF THE ROCKIES TODAY. MCS HAS SPAWNED A
RATHER LARGE CURVILINEAR OUTFLOW CONVECTIVE BAND EXTENDING FROM
I-20 CORRIDOR NEAR ARKLATEX INTO CENTRAL ACADIANA REGION. NUMEROUS
HAIL REPORTS AND HIGH WINDS DUE TO COLD POOL DYNAMICS ALOFT.
SOUTHERN EXTENT OF OUFLOW BAND INTERACTING WITH ADVANCING GULF
BREEZE BOUNDARY FOR MULTICELLULAR DEVELOPMENT WELL DOWNSTREAM OF
ADVANCING SQUALL LINE.

&&

.DISCUSSION...
WITH ONGOING SEVERE WEATHER THREAT WILL BE BRIEF. SHORT TERM
IMPACTS WILL BE APPROACHING MCS AS HANDLED WITH THE UPDATED ZONE
FORECAST. IT IS ANTICIPATED THAT LITTLE CHANGE WILL BE NEEDED
BEFORE 4 PM ISSUANCE OF ZONE PACKAGE...BUT MAY CLEAN UP A FEW
COUNTIES/PARISHES SHOULD THREAT DIMINISH IN THE WESTERN PORTIONS.

BEYOND TONIGHT...A SERIES OF IMPULSES EJECT EASTWARD FROM EVENTUAL
CUT-OFF LOW TO DEVELOP IN THE CENTRAL PLAINS STATES...BRINGING
RENEWED THUNDERSTORM CHANCES TUESDAY THROUGH THURSDAY BEFORE
SYSTEM MOVES EAST THURSDAY NIGHT. GIVEN NEAR RECORD TEMPERATURES
TO PERSIST NEXT FEW DAYS...SEVERE THREAT CAN NOT BE RULED OUT
UNTIL SYSTEM FINALLY GETS DOWNSTREAM OF THE REGION. WEEKEND STILL
LOOKS MILDER AND DRIER AHEAD OF NEXT CANADIAN FRONT TO APPROACH
AREA EARLY NEXT WEEK PER GFS MODEL.

&&

.MARINE...
BULK OF CONVECTION EXPECTED TO REMAIN NORTH OF THE COASTAL WATERS
THIS EVENING. MODERATE ONSHORE FLOW TO CONTINUE THROUGH AT LEAST
THURSDAY EVENING BEFORE A WIND SHIFT WITH FRONTAL PASSAGE FRIDAY.
NO FLAGS ARE ANTICIPATED AT THIS TIME THROUGH THE WEEK THOUGH
THERE MAY BE A BRIEF NEED FOR 'EXERCISE CAUTION' ON THURSDAY AS
GRADIENT TIGHTENS IN ADVANCE OF COLD FRONT.

&&

.AVIATION...
LATEST RADAR SHOWS A LINE OF STRONG TO SEVERE THUNDERSTORMS PUSHING
INTO SOUTHWEST LOUISIANA. THIS LINE WILL MOVE EAST OF THE WESTERN
TERMINALS BY 21Z AND IMPACT THE EASTERN TERMINALS BETWEEN 21Z-01Z.
STRONG TO SEVERE WIND GUSTS AND HAIL THREAT TO CONTINUE THIS
AFTERNOON WITH NUMEROUS HAIL REPORTS WITH MOST STORMS IN THE PEA
TO MARBLE RANGE...THOUGH A FEW REPORTS OF LARGER SIZED NOTED.
AFTER CONVECTION WINDS DOWN...AREA SHOULD BE PRIMED FOR FOG
FORMATION MAINLY AFTER 06Z TO LOWER VSBY TO IFR-LIFR CONDITIONS
AROUND DAYBREAK TUE.

&&

.DECISION SUPPORT...
DSS CODE...ORANGE
DEPLOYED...ERMETS TO NEW ORLEANS
ACTIVATION...HIGH IMPACT DESK; COMMS DESK
ACTIVITIES...MONITORING ONGOING RIVER FLOODING
             MONITORING SEVERE WEATHER WITH SQLN TODAY
             ASSESSING SEVERE WEATHER POTENTIAL FOR WED.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  85  67  83 /  20  40  40  50
BTR  68  85  71  83 /  20  40  40  50
ASD  67  85  69  82 /  20  30  40  50
MSY  71  85  72  82 /  20  30  40  50
GPT  70  81  72  80 /  20  30  40  40
PQL  67  82  71  80 /  20  30  20  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

24/RR
Hazardous weather outlook, Apr 2, 12:01 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
101 PM CDT MON APR 2 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-031815-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
101 PM CDT MON APR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE CWA
EXCLUDING HARRISON AND JACKSON COUNTIES IN MISSISSIPPI. SEE WATCH
PRODUCT FOR DETAILS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS AN
UPPER LEVEL DISTURBANCE INTERACTS WITH A VERY UNSTABLE AIRMASS.
LATEST RADAR IMAGE SHOWS A LINE OF STRONG TO SEVERE STORMS MOVING
ACROSS SOUTHWEST LOUISIANA. THE MAIN THREATS FROM ANY SEVERE
THUNDERSTORMS WILL BE STRONG...DAMAGING STRAIGHT LINE
WINDS...FREQUENT LIGHTNING...AND LARGE HAIL AROUND QUARTER SIZE.
THE MAIN TIME FRAME FOR STORMS WILL BE FROM 1PM TO 4PM WEST OF
INTERSTATE 55 AND 4PM TO 8PM EAST OF INTERSTATE 55.

MINOR RIVER FLOODING CONTINUES ON THE LOWER PEARL AND LOWER
ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND
WEDNESDAY WITH THE MAIN THREATS BEING FREQUENT LIGHTNING...STRONG
DAMAGING WIND GUSTS...AND LARGE HAIL.

REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR ONGOING RIVER
FLOODING THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY. SPOTTER ACTIVATION COULD
BE NEEDED TUESDAY AND WEDNESDAY.

In the hours before

Special weather statement, Apr 2, 1:12 PM CST, 48 minutes before
LAZ046>049-056-057-059-022015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
212 PM CDT MON APR 2 2012

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING ST. JAMES
PARISH...ASCENSION PARISH...WEST BATON ROUGE PARISH...ASSUMPTION
PARISH...EAST BATON ROUGE PARISH...UPPER LAFOURCHE PARISH...IBERVILLE
PARISH...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 13 MILES WEST OF PLAQUEMINE TO 26
MILES WEST OF NAPOLEONVILLE...MOVING EAST AT 25 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
BAYOU SORREL...ADDIS...BRUSLY...PIERRE PART...WHITE CASTLE...
GARDERE...CARVILLE...WESTMINSTER...OAK HILLS PLACE...
PAINCOURTVILLE...GEISMER...DONALDSONVILLE...PRAIRIEVILLE...
SORRENTO...LABADIEVILLE AND GONZALES

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 40 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

HILL
Special weather statement, Apr 2, 1:14 PM CST, 46 minutes before
LAZ039-MSZ071-077-022015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
214 PM CDT MON APR 2 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING
WALTHALL COUNTY...PEARL RIVER COUNTY...WASHINGTON PARISH...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
NORTHEAST OF BOGALUSA TO 6 MILES SOUTHWEST OF BOGALUSA...MOVING
NORTHWEST AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...VARNADO...ANGIE...FRANKLINTON AND DEXTER

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 40 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Local storm report, Apr 2, 1:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
223 PM CDT MON APR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             ZACHARY                 30.66N 91.15W
04/02/2012  E1.00 INCH       EAST BATON ROUGE   LA   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED IN ZACHARY.

&&

FR
Special weather statement, Apr 2, 1:42 PM CST, 18 minutes before
MSZ070-071-022045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
242 PM CDT MON APR 2 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING
WALTHALL COUNTY...PIKE COUNTY...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES
EAST OF MCCOMB TO 14 MILES SOUTHWEST OF COLUMBIA...MOVING NORTHWEST
AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SALEM

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 40 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Special weather statement, Apr 2, 1:58 PM CST, 2 minutes before
LAZ046-049-056-057-022100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
258 PM CDT MON APR 2 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING ST.
JAMES PARISH...ASCENSION PARISH...ASSUMPTION PARISH...IBERVILLE
PARISH...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR DONALDSONVILLE...OR ABOUT 4
MILES NORTH OF PAINCOURTVILLE...MOVING NORTHEAST AT 20 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...DONALDSONVILLE...GEISMER...GONZALES...SORRENTO AND
PRAIRIEVILLE

THE PRIMARY THREATS FROM THESE STORMS ARE SUB SEVERE HAIL UP TO
NICKEL SIZE AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Special weather statement, Apr 2, 1:58 PM CST, 2 minutes before
LAZ036-037-048>050-022045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
258 PM CDT MON APR 2 2012

...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTH AFFECTING ASCENSION
PARISH...ST. HELENA PARISH...EAST FELICIANA PARISH...EAST BATON ROUGE
PARISH...LIVINGSTON PARISH...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR DENHAM SPRINGS...OR ABOUT 3
MILES SOUTHWEST OF DENHAM SPRINGS...MOVING NORTH AT 25 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...DENHAM SPRINGS...WALKER...GREENWELL SPRING...WATSON AND
PRIDE

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 40 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

HILL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Amite

When
April 2, 2:00 PM CST
Where
Amite County, 6 mi W of Liberty
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.170, -90.931

Three trees were reported blown down between Liberty and Gloster.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364479.